Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 210, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 14, 2010, 5:40 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2010, 5:40 PM CDT (22:40 UTC)
- Expired
- Aug 14, 2010, 6:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 3:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:56 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 14, 2:56 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 256 PM CDT SAT AUG 14 2010 .DISCUSSION... MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH TUESDAY. TONIGHT-MONDAY: A SURFACE FRONT IS BECOMING BETTER DEFINED ACROSS KANSAS THIS AFTERNOON...ESPECIALLY IN WESTERN KANSAS. WINDS HAVE BECOME EASTERLY ACROSS MUCH OF THE FORECAST AREA...WITH SOUTHERLY WINDS JUST SOUTH OF THE OKLAHOMA BORDER. STILL EXPECT SOME DIURNAL THUNDERSTORMS ACROSS SOUTHERN AND CENTRAL KANSAS BEFORE SUNSET...WITH PLENTY OF INSTABILITY AND SOME CONVERGENCE ESPECIALLY ALONG THE OKLAHOMA BORDER. WHILE DAMAGING WINDS WOULD BE THE GREATEST THREAT...THERE COULD BE SOME LARGE HAIL WITH SOME OF THE STRONGEST STORMS. WOULD EXPECT ANOTHER ROUND OF STORMS TO DEVELOP OVERNIGHT ACROSS THE HIGH PLAINS. IF THESE STORMS CAN GET ORGANIZED...THEY WOULD TRACK ACROSS THE FORECAST AREA LATE TONIGHT AND SUNDAY MORNING. OTHERWISE...GENERAL RAIN AND ISOLATED THUNDERSTORMS COULD LINGER ACROSS THE AREA ON SUNDAY. UNSETTLED CONDITIONS CONTINUE THROUGH MONDAY...WITH ANOTHER SHORTWAVE TROUGH MOVING INTO THE PLAINS. TEMPERATURES ARE GOING TO COOL DOWN QUITE A BIT ACROSS THE FORECAST AREA ON SUNDAY AND INTO NEXT WEEK. HIGHS IN THE MIDDLE TO UPPER 80S WILL BE COMMON...WHICH IS ABOUT 5 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. THEREFORE...EXPECT TO LET THE REMAINING EXCESSIVE HEAT WARNING EXPIRE ON TIME THIS EVENING. SCHRECK MONDAY NIGHT-TUESDAY: AS A BROAD UPPER LEVEL TROUGH SITS OVER THE GREAT LAKES...A SHORT WAVE DISTURBANCE WILL APPROACH THE CENTRAL PLAINS. BOTH THE ECMWF AND GFS SOLUTIONS ARE IN GOOD AGREEMENT ON THE TIMING AND PLACEMENT OF THIS DISTURBANCE...WHICH INCREASES CONFIDENCE IN CHANCES OF PRECIPITATION OVERNIGHT MONDAY AND INTO TUESDAY. UPSLOPE FLOW AND PLENTIFUL MOISTURE TRANSPORT WILL ALSO AID IN CONVECTIVE DEVELOPMENT INTO A POSSIBLE MCS OVERNIGHT. HAVE GONE AHEAD AND INCREASED POPS DURING THIS TIME PERIOD. DUE TO THE CLOUD COVER AND CHANCE FOR RAIN DURING THE DAY TUESDAY HAVE KEPT TEMPS BELOW NORMAL IN THE UPPER 80S. WEDNESDAY-SATURDAY: ZONAL FLOW TRIES TO RETURN...MAKING ANY SHORTWAVE IN THE MAIN FLOW A THREAT FOR PRECIPITATION CHANCES. THE LATEST 12Z GFS AND 00Z ECMWF HAVE SIMILAR SOLUTIONS IN REGARDS TO TIMING OF THESE WEAK DISTURBANCES. LEE TROUGHING DEVELOPS WEDNESDAY...WITH THE SLOW MOVEMENT OF A SURFACE FRONT OVER KANSAS THURSDAY AND FRIDAY. THE SURFACE FRONT WILL BE PUSHING THROUGH EASTERN KANSAS BY FRIDAY MORNING...AND OUT OF KANSAS BY FRIDAY EVENING. TEMPERATURES WILL RETURN FROM SLIGHTLY BELOW NORMAL TO NEAR NORMAL...WITH HIGHS IN THE LOWER 90S. PRECIPITATION CHANCES WILL FOLLOW THIS FRONT. HAVE INTRODUCED SLIGHT CHANCES INTO THURSDAY NIGHT...BUT WITH THESE SOLUTIONS CONFIDENCE IS HIGHEST THAT PRECIPITATION WOULD AFFECT THE AREA FRIDAY-FRIDAY NIGHT. BY THE WEEKEND...UPPER LEVEL HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS AS AN UPPER LEVEL TROUGH DIGS INTO THE WESTERN CONUS. THIS WILL BE THE CHANCE FOR ABOVE NORMAL TEMPERATURES TO RETURN TO THE AREA. BILLINGS && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU EXPECT MAINLY VFR CONDITIONS TO PREVAIL THRU THE FORECAST VALID PERIOD...THOUGH BRIEF PERIODS OF MVFR/IFR CONDITIONS WILL OCCUR IN ANY CONVECTION THROUGH TONIGHT INTO SUNDAY MORNING. SURFACE BOUNDARY WAS QUASI-STATIONARY AT MIDDAY ACROSS SOUTH CENTRAL INTO EAST CENTRAL KANSAS. ISOLATED CONVECTION WILL REMAIN POSSIBLE NORTH OF THE FRONT THROUGH THE AFTERNOON...WITH SCATTERED STORMS EXPECTED ALONG THE FRONT BY LATE AFTERNOON/EARLY EVENING. FOR NOW THOUGH WILL RELEGATE MENTION TO VCTS IN TAFS. BETTER CHANCES FOR A COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS WESTERN KANSAS BY EARLY THIS EVENING...WITH THE POTENTIAL FOR IT TO TRACK EAST-SOUTHEAST ACROSS MUCH OF THE FORECAST AREA TONIGHT. A TEMPO GROUP MAY BE NEEDED WITH THE 00Z TAF FORECAST ISSUANCE FOR SOME LOCALES IF CONFIDENCE INCREASES ON THIS POSSIBILITY. AN AREA OF MVFR CIGS AND VSBYS IS ALSO EXPECTED AROUND DAWN ACROSS CENTRAL KANSAS BEHIND THE FRONT...WITH HIGHEST CONFIDENCE AT KRSL AND KHUT. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 88 66 88 / 50 50 30 20 HUTCHINSON 69 86 65 87 / 50 50 30 20 NEWTON 69 86 65 87 / 50 50 20 20 ELDORADO 70 88 66 87 / 50 50 30 20 WINFIELD-KWLD 73 91 68 88 / 50 40 40 20 RUSSELL 65 84 62 86 / 50 50 20 20 GREAT BEND 66 84 62 86 / 50 50 20 20 SALINA 67 84 63 88 / 40 50 20 20 MCPHERSON 68 85 64 87 / 50 50 20 20 COFFEYVILLE 74 92 69 89 / 50 30 40 20 CHANUTE 73 89 67 88 / 40 40 20 20 IOLA 72 88 66 88 / 40 40 20 20 PARSONS-KPPF 74 90 68 88 / 40 40 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ069>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Aug 14, 4:12 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 412 PM CDT SAT AUG 14 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 412 PM CDT SAT AUG 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE FOR ONE MORE DAY... INTO THE AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR FURTHER DETAILS. STRONG TO SEVERE THUNDERSTORMS ARE ANTICIPATED LATE THIS AFTERNOON THROUGH TONIGHT...AS A COLD FRONT STRENGTHENS AND MOVES SOUTHEAST ACROSS THE AREA. THE MAIN RISKS WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE A THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG THUNDERSTORM CHANCES WILL BE POSSIBLE MAINLY DURING THE AFTERNOON AND EVENING HOURS FROM SUNDAY THROUGH TUESDAY AND IN CENTRAL KANSAS AGAIN THURSDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT ACROSS THE AREA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK
In the hours before
Special weather statement, Aug 14, 5:16 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 516 PM CDT SAT AUG 14 2010 KSZ082-142245- KINGMAN- 516 PM CDT SAT AUG 14 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN COUNTY... AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM IN PRATT COUNTY. THE STORM WS MOVING EAST AT AT 20 MPH. QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE POSSIBLE WITH THIS STORM. PEOPLE IN WESTERN KINGMAN COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. HAYES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:23 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 52 min |
| Aug 14, 5:24 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 51 min |
| Aug 14, 6:22 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 38 min |
| Aug 14, 6:38 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 67 min |
| Aug 14, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 63 min |
| Aug 14, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.